Featured Answer

Asked on

Trying to wean off of tramadol, instead of going cold turkey, will darvocet work??? Help!?

I had been taking tramadol for about 2 weeks due to back pains.

Usually around 4-6 50 mg doses a day.

I know thats more than what was prescribed, but this is besides the point.

I am out of tramadol and the ability of getting anymore is out of the question.

I have been experiencing horrible withdraws. (Insomnia, aching, mood swings, etc)

I do have darvocet though.

I took 2 last night to help with the pain and to help sleep and it worked very well.

Is this a good idea?

And are tramadol and darvocet in the same family of drugs?

Answers (2)

Collapse
agonzalez0e8eb5 profile image
Collapse
eqcskq4jaa profile image

Tramadol is basically a pseudo-opioid because most of its actions are not like an opioid. It does have some affinity for opioid receptors (and its active metabolite is a very potent pain killer but it only exists in small amounts). However Tramadol is also technically an serotonin-norepinephrine reuptake inhibitor (SNRI) class antidepressant. This aspect of the drug can reduce anxiety, depression, and pain.

Darvocet is a more classic opioid but it is extremely weak. In The US Darvon is a schedule IV drug (same as Valium, Xanax, Phentermine, and Phenobarbital). Tramadol is not a federally controlled substance in The US but a few states put it in schedule IV. Just for comparison Vicodin is schedule III in the US and Morphine, Dexedrine and OxyContin are schedule II, the highest level for a drug that can be legally precribed. Schedule I is all illegal drugs.

Darvocet is typically considered to be a better pain killer than Tramadol, especially for an acute problem.

Are you sure you are physically dependent (and possibly an addict)? I ask because you were still taking less than the maximum dose (400 mg/day is max) and you have not been on Tramadol for very long, it is extremely uncommon for people to abuse Tramadol and if they do addiction is extraordinarily rare. Not to mention that two weeks is not really a long time. Sometimes people get hysterical when taking drugs and having been bombarded with so much stuff about drug abuse people can get a little obsessive.

If you did become physically dependent (not the same as addiction) you could experience some level of withdrawal for several days but it will get better daily. Should you use Darvocet? Technically no you should not. I can understand why you are considering it and from a pragmatic situation it might be a good idea. It could get you over the hump and through the worst of it but if you do have a problem with addiction you could easily abuse the Darvocet. And people addicted to Darvocet/Darvon tend to do very badly.

Here are a few ideas-

Get some Benadryl (diphenhydramine) and/or Tylenol PM, and you might consider some Ibuprofen. The diphenhydramine found in both Tylenol PM and Benadryl can help you sleep and if you absolutely needed to you could take small doses like 12.5 or possibly 25 mg about four times a day to keep you a little sedated and to let the withdrawal fix its self. And if you have pain you can take both Tylenol and Advil together. So if the back problem is still there or the withdraw is causing physical pain this should help. And make sure (especially if you do take the Darvocet) you NEVER take more than 1,000 mg at one time or 4,000 mg daily. You can take it every 4-6hrs.

Having said all of the I really recommend you talk with your doctor about it. What happened could be a sign of many things- substance abuse, anxiety problems, depression, pseudo-addiction, and several other issues. And if you are an addict it is best to get treatment now so that it does not develop into a life of self-destruction. If you are still not feeling well (or much better) by Wed you need to see a doctor.

At least try to go for some time without going for the Darvocet, see how long you can wait and then do better each time.

Reference: I am a medical student at a university in Montréal, QC, Canada for psychiatry and internal medicine. I have a Hons. BSc in pharmacology and I have interned with two psychiatrists, one neurologist, and at a chemical dependency rehabilitation centre. In addition, I have worked as a pharmacy assistant.